Jump to topic
Tylenol with codeine #3 is the brand name for codeine/acetaminophen or codeine/paracetamol. It is prescribed for mild, moderate, and sometimes severe pain relief when acetaminophen or other nonsteroidal anti-inflammatory drugs (NSAIDs) do not provide enough relief.
COVID-19 Doesn’t Have to Stop You From Getting Help
Rehab facilities are open and accepting new patients
Acetaminophen adjusts the way the body senses pain and cools it down. Codeine works as a pain medicine by changing the way the brain and nervous system respond to pain. When codeine is used to prevent coughing, it reduces the activity in the area of the brain that causes it.
However, the Tylenol and codeine pain reliever combination has some dangerous side-effects. Tylenol® with codeine can lead users to opioid addiction, abuse, and misuse, which can sometimes cause death. To limit these risks, doctors must assess each patient’s risk before prescribing them this medication.
In the United States and United Kingdom, combination products with codeine are only available through a prescription. Tylenol 3 is a Schedule III controlled substance, meaning it has a low to moderate potential for abuse and dependency.
Tylenol with codeine can cause both mild and severe side effects. Mild side effects include constipation and difficulty urinating.
More serious side effects include:
If any of these symptoms are severe or persist, it’s essential to contact a doctor as soon as possible or call for emergency medical help.
The Tylenol-codeine pain reliever combination can lead to a drug abuse and addiction, especially with prolonged use. With long-term use, the combination can cause liver damage. Sometimes this is serious enough to cause death or require liver transplantation. As such, users should always follow medical advice from a doctor.
Side effects and symptoms of Tylenol-codeine abuse include:
Tylenol with codeine can lead to serious or life-threatening breathing problems. This is primarily during the first 24 to 72 hours of treatment, and any time the dose increases.
When a dose is taken of acetaminophen and codeine that’s higher than recommended, medical attention should be immediately called. This is even if the patient doesn’t show any symptoms of overdose.
Side effects and symptoms of a Tylenol-codeine overdose include:
Various drug interactions with Tylenol and codeine can lead to severe or life-threatening side effects. Patients shouldn’t drink alcohol or take prescription drugs or over-the-counter medicines during treatment.
Certain drugs with Tylenol #3 can increase the risk of serious and life-threatening issues, including breathing problems, serotonin syndrome, sedation, and coma. Before taking the combination, doctors should know if patients receive any of the following medications:
For more information about the acetaminophen and codeine pain medication combination, read the medication guide provided by your healthcare provider and check the drug information on the prescription label.
Codeine phosphate is milder than other opioids like heroin or morphine. However, high doses and long-term use can still lead to dependency and drug addiction. With time, liver disease can develop.
People experiencing codeine addiction should speak to their doctor about treatment options. During most treatments, a healthcare provider will support patients through withdrawal side effects, symptoms, and addiction recovery.
There are many substance abuse treatment programs that focus on opioid addiction. These rehabilitation programs use evidence-based therapy methods and services to help those battling an opioid use disorder.
Facilities that provide opioid treatment programs are monitored at the state and federal level. These rehabilitation centers often provide:
Many rehabilitation centers for opioid abuse offer various programs tailored specifically to each patient’s needs for the best chance of a full recovery.
For milder cases, patients can taper off Tylenol #3 with a doctor’s guidance. With the right support from a medical professional, severe withdrawal side effects can be avoided.
Doctors will advise patients to taper off high doses of Tylenol #3 slowly rather than suddenly stopping the drug and going ‘cold turkey.’ Gradually reducing doses allows the body to readjust to less and less of the drug combination. This is until the body can function normally without it.
A doctor can help patients through the process. Or, they may refer patients to a treatment center. Behavioral therapy and counseling may also help individuals avoid relapse.
Doctors may suggest particular medications to take to manage withdrawal symptoms. This depends on whether a patient has a mild, moderate, or advanced addiction to acetaminophen and codeine.
Find Help For Your Addiction
You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.
Acetaminophen and Codeine, Medline Plus, 2019, https://medlineplus.gov/druginfo/meds/a601005.html
Tylenol WITH CODEINE- acetaminophen and codeine phosphate tablet, DailyMed, 2020, https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=936e481e-f46c-4e03-b8e3-25961cda1909